Kansas, 2013Hail and Damaging Winds in Kansas, June 25, 2013
June 25, 2013 · NWS TOP · 13 events in 6 counties and zones
During the early morning hours of June 25, 2013 scattered showers and thunderstorms, a few which were severe, began diminishing across the area. At the same time the low-level jet began increasing out of the south.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours of June 25, 2013 scattered showers and thunderstorms, a few which were severe, began diminishing across the area. At the same time the low-level jet began increasing out of the south. Some of these strong winds were able to mix down to the surface within the stratiform precipitation across numerous areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 24, 11:16 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 24, 11:16 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1216 AM CDT TUE JUN 25 2013
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 350 PM CDT MON JUN 24 2013
SCATTERED CONVECTION CONTINUES ACROSS NORTH CENTRAL AND NORTHEAST
KANSAS THIS AFTERNOON IN AN UNCAPPED ATMOSPHERE. A SMALL WAVE WAS
MOVING THROUGH CENTRAL KANSAS THIS AFTERNOON AT 19Z AND A THETA
RIDGE FROM SOUTHWEST TO NORTHEAST ACROSS THE STATE. A STRONGER
SHORTWAVE WAS MOVING INTO NEW MEXICO THIS AFTERNOON.
THERE MAY BE A LULL OUT IN NORTH CENTRAL KANSAS THIS EVENING BUT
WITH THE SHORTWAVE MOVING OUT OF NEW MEXICO AND STORMS MOVING OUT OF
THE HIGH PLAINS AS STORMS DEVELOP ALONG THE DRYLINE LATER THIS
EVENING AND OVERNIGHT. HIGH THETA-E AIR WILL CONTINUE TO BE ADVECTED
INTO NORTHEAST KANSAS TONIGHT AS THE LOW LEVEL JET INCREASES. GOOD
MOISTURE FETCH SHOWING UP FROM OLD MEXICO INTO THE CENTRAL PLAINS ON
SATELLITE WATER VAPOR IMAGERY. SHEAR IS FORECAST TO BE IN THE 20 TO
30 KT RANGE TONIGHT ESPECIALLY OUT IN THE WESTERN COUNTIES AND ALONG
THE BORDER WITH NEBRASKA. IN GENERAL LEFT SMALL POPS FOR MOST OF THE
NIGHT. AGAIN HEAVY RAINFALL IS POSSIBLE AS WELL AS HAIL AND WIND.
NAM IS A BIT TOO QUICK WITH THE PROGRESSION OF THE NEW MEXICO WAVE
NORTHEAST BY ABOUT 6 HOURS. OUTFLOW BOUNDARIES MAY AGAIN BE A FOCUS
FOR SCATTERED THUNDERSTORMS LATE TONIGHT AND EARLY TUESDAY MORNING.
THERE IS SOME MODEL CONSENSUS FOR A CHANCE OF THUNDERSTORMS IN THE
FAR EAST EARLY TUESDAY. TEMPERATURES WILL BE ON THE WARM SIDE AGAIN
TONIGHT WITH MID 70S COMMON. HIGHS ON TUESDAY MAY REACH NEAR 100
NEAR CENTRAL KANSAS WITH MID 90S IN THE EAST. PRESSURE GRADIENT
TIGHTENS EAST OF THE SURFACE TROUGH AXIS FROM SOUTHWEST KANSAS TO
EASTERN NEBRASKA. WINDS SHOULD STAY UP TONIGHT AS BOUNDARY LAYER
REMAINS WELL MIXED...THEN INCREASE AGAIN TUESDAY MORNING.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 350 PM CDT MON JUN 24 2013
WEAK SHORTWAVE TROUGH SHOULD MOVE OFF TO THE EAST OF THE CWA TUESDAY
NIGHT SO WILL MAINTAIN A DRY FCST WITH VEERING LLVL WINDS THROUGH
THE NIGHT AND NORTH NORTHWESTERLY JUST OF THE SFC ON WEDNESDAY. THIS
SHOULD KEEP TEMPS FROM GETTING MUCH WARMER THAN THE HIGHS ON
TUESDAY. HOWEVER AS THE FLOW BECOMES MORE SOUTHWESTERLY ON
THURSDAY...HIGH TEMPS MAY COME BACK UP ANOTHER DEGREE OR TWO FROM
WEDNESDAY RANGING FROM NEAR 95 FAR NORTHEAST TO 100-102 IN THE
OTTAWA AND DICKINSON COUNTY AREA. HOWEVER...HEAT INDICES WILL
COMMONLY BE IN THE 100-105 DEGREE RANGE FOR WEDNESDAY AND THURSDAY.
WITH A SUBSTANTIAL EML IN PLACE THROUGH THIS PERIOD AND A LACK OF
SIGNIFICANT FORCING...WILL KEEP FCST DRY AS WELL WITH MOSTLY
SUNNY/CLEAR SKIES. BY THURSDAY AFTERNOON AND ESPECIALLY THURSDAY
NIGHT...MODELS STILL DEVELOPING CONVECTION ACROSS THE NORTH AS
MOISTURE AXIS WHICH WAS EARLIER SHUNTED OFF TO THE EAST...IS
ADVECTED BACK INTO THE CWA WITHIN A CONVERGENCE ZONE ALONG A WEAK
BOUNDARY DROPPING SOUTHWARD. THERE IS SOME TIMING/FORCING LOCATION
DIFFERENCES BETWEEN MODELS...BUT THERE IS ENOUGH CONSENSUS TO GO
WITH A SLIGHT CHANCE FOR AFTERNOON CONVECTION IN THE
NORTHEAST...SPREADING SOUTHEASTWARD THURSDAY NIGHT. WILL KEEP THE
HIGHEST POPS...NEAR 40 PERCENT OVER THE FAR NORTHEAST. WILL END
PRECIP CHANCES ACROSS THE AREA BY THE DAYTIME ON FRIDAY AS THE
BOUNDARY MOVES SOUTHWARD. THIS WILL ALSO MARK THE BEGINNING OF A
GRADUAL DECLINE IN BOTH TEMPERATURES AND DEWPOINTS AS A LARGE
SCALE UPPER TROUGH DEEPENS THROUGH THE WEEKEND OVER THE EASTERN
CONUS. DEWPOINTS WILL COMMONLY BE IN THE UPPER 50S TO LOWER 60S.
HIGHS THROUGH THE WEEKEND WILL RANGE FROM THE UPPER 80S TO LOWER
90S SATURDAY TO THE MIDDLE TO UPPER 80S SUNDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1116 PM CDT MON JUN 24 2013
TRACKING SCT TSRA EXITING EASTWARD PAST KTOP/KFOE. MAY SEE SOME
LINGERING RAIN SHOWERS AT THESE SITES FOR THE NEXT FEW HOURS. CLOUD
BASES ARE NEAR 7 KFT AND EXPECT CIGS TO STAY IN VFR STATUS AT
KTOP/KFOE/KMHK. STRONG SOUTH WINDS SHOULD CONTINUE TO BLOW BETWEEN
20 AND 25 KTS SUSTAINED WITH GUSTS UP TO NEAR 30 KTS. IF WINDS ARE
ABLE TO WEAKEN BLO 10 KTS OVERNIGHT...LLWS MAY BE POSSIBLE AS
SOUNDING PROFILERS SHOW STRONG LOW LEVEL WINDS JUST OFF THE SFC
APPROACHING 50 KTS. SHORT TERM TEMPO FOR WINDS AND SHOWERS AT
TOP/FOE. AFT 15Z ALL MENTION OF PRECIPITATION CLEARS THE AREA
WITH BKN MID LEVEL CLOUDS AND SOUTH WINDS INCREASING AGAIN AOA 15
KTS WITH GUSTS AOA 20 KTS.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...53
LONG TERM...63
AVIATION...BOWEN
Hazardous weather outlook, Jun 24, 3:52 PM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT MON JUN 24 2013
KSZ008>012-020>024-026-034>040-054>056-058-059-252200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
451 PM CDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND AGAIN AFTER
MIDNIGHT TONIGHT. SOME STORMS MAY BE SEVERE ACROSS NORTH CENTRAL
AND NORTHEAST KANSAS. LARGE HAIL AND STRONG WINDS WILL BE THE
MAIN HAZARDS. LOCALLY HEAVY RAINFALL COULD LEAD TO FLASH FLOODING
TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS IN NORTHEAST KANSAS ON TUESDAY
MORNING...MAINLY EAST OF HIGHWAY 75 AND NORTH OF INTERSTATE 70.
AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 100 TO 105
DEGREES TUESDAY THROUGH THURSDAY.
THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY NIGHT ESPECIALLY
ACROSS NORTHEAST AND EAST CENTRAL KANSAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 24, 8:43 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT MON JUN 24 2013
KSZ034-250315-
OTTAWA-
943 PM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY...
THROUGH 1015 PM CDT...A SMALL AREA OF POTENTIALLY STRONG WINDS WILL
MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THAT STRONG WINDS IN EXCESS
OF 50 MPH MAY BE POSSIBLE. THIS AREA OF STRONG WIND HAS CAUSED TREE
AND POWER LINE DAMAGE IN PARTS OF LINCOLN COUNTY. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS...TESCOTT...CULVER...
ADA...BENNINGTON...NILES AND WELLS.
&&
LAT...LON 3921 9793 3931 9741 3930 9737 3896 9737
3895 9778 3896 9794
TIME...MOT...LOC 0241Z 245DEG 23KT 3910 9771
BARJENBRUCHSpecial weather statement, Jun 25, 12:17 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
117 AM CDT TUE JUN 25 2013
KSZ037-038-054-055-250700-
LYON-MORRIS-OSAGE-WABAUNSEE-
117 AM CDT TUE JUN 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE...SOUTHEASTERN
MORRIS...NORTHERN LYON AND SOUTHERN WABAUNSEE COUNTIES...
THROUGH 200 AM CDT...RAIN SHOWERS WILL CONTINUE TO MOVE NORTHEAST
ACROSS NORTHERN LYON INTO SOUTHERN WABAUNSEE AND WESTERN OSAGE
COUNTIES. AHEAD OF THESE SHOWERS...RADAR INDICATES AN AREA OF
STRONG WINDS...LIKELY IN EXCESS OF 50 MPH...ALSO MOVING NORTHEAST.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 134 AND 159
COULD ALSO BE AFFECTED...AS WELL AS RESIDENTS OF ALLEN AND DUNLAP.
&&
LAT...LON 3851 9636 3852 9636 3852 9639 3854 9653
3887 9636 3880 9579 3848 9608
TIME...MOT...LOC 0615Z 180DEG 0KT 3880 9636Event by event
7 thunderstorm wind, 3 high wind, 3 hail. Local standard time, as filed.
High Wind, Lyon
- When
- June 25, 12:18 AM CST to 12:28 AM CST
- Where
- Lyon forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts 3 miles south of Bushong.
High Wind, Morris
- When
- June 25, 12:30 AM CST to 12:40 AM CST
- Where
- Morris forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts 3 miles south southwest of Dunlap. There were 10 inch diameter tree limbs down...time estimated from radar.
Thunderstorm Wind, Dickinson
- When
- June 25, 12:50 AM CST to 12:53 AM CST
- Where
- Dickinson County, 0.54 mi E of Abilene
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.920, -97.210
High Wind, Lyon
- When
- June 25, 12:55 AM CST to 1:05 AM CST
- Where
- Lyon forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
A delayed report from social media of non-thunderstorm wind gusts in Americus. Report of roof blown off of a shed. Estimated the winds possibly near 80 mph.
Thunderstorm Wind, Cloud
- When
- June 25, 1:02 AM CST to 1:05 AM CST
- Where
- Cloud County, 0.53 mi E of Concordia
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.570, -97.660
Thunderstorm Wind, Cloud
- When
- June 25, 1:25 AM CST to 1:29 AM CST
- Where
- Cloud County, 0.53 mi E of Jamestown
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.600, -97.860
A delayed report from social media of estimated wind gusts up to 75 mph with several large tree limbs down.
Thunderstorm Wind, Geary
- When
- June 25, 1:39 AM CST to 1:43 AM CST
- Where
- Geary County, 4.94 mi SSW of Brant
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.890, -96.900
Wind gusts of 50 to 60 mph with tree limb damage at intersection of hwy 77 and 157.
Thunderstorm Wind, Cloud
- When
- June 25, 1:44 AM CST to 1:47 AM CST
- Where
- Cloud County, 0.53 mi E of Concordia
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.570, -97.660
Hail, Ottawa
- When
- June 25, 2:07 AM CST to 2:09 AM CST
- Where
- Ottawa County, 0.87 mi SE of Minneapolis
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -97.710
Small tree limbs down and 1.5 inches of rainfall in 30 minutes.
Thunderstorm Wind, Ottawa
- When
- June 25, 2:15 AM CST to 2:17 AM CST
- Where
- Ottawa County, 0.87 mi SE of Minneapolis
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -97.710
Also reporting 4 inches of standing water on hwy 106 in Minneapolis.
Thunderstorm Wind, Ottawa
- When
- June 25, 2:15 AM CST to 2:17 AM CST
- Where
- Ottawa County, 0.87 mi SE of Minneapolis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -97.710
There were 6 inch diameter tree limbs down time estimated from radar.
Hail, Ottawa
- When
- June 25, 2:35 AM CST to 2:37 AM CST
- Where
- Ottawa County, 0.54 mi E of Bennington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.030, -97.590
Delayed report...time estimated from radar.
Hail, Dickinson
- When
- June 25, 3:12 AM CST to 3:14 AM CST
- Where
- Dickinson County, Solomon
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.920, -97.370
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 25, 20131 death · 1 event
- Flooding and Hail in Pennsylvania, June 25 to 26, 2013$196,000 · 1 in hail · 74 events
- Hail and Damaging Winds in Ohio, June 25, 2013$696,000 · 1 in hail · 33 events
- Flooding in Iowa, June 25 to 30, 2013$1.3 million · 3 events
- Flash Flood and Damaging Winds in Vermont, June 25, 2013$1.0 million · 55 kt wind · 3 events
- Hail and Damaging Winds in Ohio, June 25, 2013$60,000 · 1.75 in hail · 58 events
- Hail in Nebraska, June 25, 2013$750,000 · 1 in hail · 3 events
- Flash Flooding and Flood in North Dakota, June 25 to 27, 2013$257,000 · 2 in hail · 25 events
- Damaging Winds in Pennsylvania, June 25, 2013$153,000 · 61 kt wind · 31 events
- Tornado and Flash Flooding in Minnesota, June 25 to 27, 2013$230,000 · EF0 · 19 events
- Hail and Damaging Winds in Illinois, June 25, 2013$121,000 · 1.75 in hail · 19 events
- Flash Flood and Damaging Wind in New York, June 25, 2013$260,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450704, 450705, 450690, 450706, 450691, 450692, 450693, 450694, 450695, 450696, 450697, 450698, 450699.